Literature review: The effects of teriparatide therapy at the hip in patients with osteoporosis

Bone. 2014 Oct;67:246-56. doi: 10.1016/j.bone.2014.07.014. Epub 2014 Jul 15.

Abstract

Teriparatide is a skeletal anabolic treatment for patients with osteoporosis at high risk for fracture. Because adequate clinical trials have not yet been conducted to assess the efficacy of teriparatide for reducing the risk of hip fracture, we review here the literature regarding how treatment with teriparatide affects the hip in patients with osteoporosis. Teriparatide increases cancellous bone volume, improves bone architecture, and - uniquely among osteoporosis treatments - increases cortical thickness and cortical porosity. By bone scan and positron emission tomography, teriparatide increases bone formation throughout the skeleton, including the hip. Consistent with these findings, studies using dual-energy X-ray absorptiometry and quantitative computed tomography for longitudinal assessment of changes at the hip have consistently shown increases in areal and volumetric bone mineral density, cortical thickness, and finite element-estimated hip strength in patients treated with teriparatide. Finally, in clinical fracture-outcome trials, treatment with teriparatide has been shown to reduce the risk of nonvertebral fracture, a composite endpoint that includes hip fracture. Taken together, this body of evidence suggests that teriparatide positively affects the hip in patients with osteoporosis.

Keywords: BMD; Femur; Finite element analysis; Hip; Histomorphometry; Teriparatide.

Publication types

  • Research Support, Non-U.S. Gov't
  • Review

MeSH terms

  • Bone Density / drug effects
  • Bone Density Conservation Agents / therapeutic use
  • Hip Joint / drug effects
  • Hip Joint / metabolism
  • Humans
  • Osteoporosis / prevention & control*
  • Teriparatide / therapeutic use*

Substances

  • Bone Density Conservation Agents
  • Teriparatide